Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 11, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 8, 2000, 4:37 AM CDT for Polk County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 8, 2000, 4:37 AM CDT (09:37 UTC)
- Expired
- May 8, 2000, 5:10 AM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, IA
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2120 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 080938 SVRDSM IAC153-081015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 437 AM CDT MON MAY 8 2000 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA * UNTIL 510 AM CDT * AT 437 AM CDT DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 6 MILES WEST OF PLEASANT HILL...OR ABOUT OVER DES MOINES...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTH OF MITCHELLVILLE AROUND 440 AM CDT 58 MPH WINDS WERE REPORTED AT THE DES MOINES AIRPORT AT 433 AM. HAIL UP TO THE SIZE OF NICKELS IS ALSO LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH COULD BLOW THEM OUT. LAT...LON 4167 9359 4151 9357 4154 9334 4171 9337 KULA NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 AM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 8, 3:15 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 AM CDT MON MAY 8 2000 NOT MUCH TIME TO LOOK AT THINGS SINCE MAIN ATTENTION TO CURRENT WX. IN OVERALL VIEW ALL MDLS HANG FRONT UP WHILE DVLPG SFC LO IN CNTRL KS THEN LO MOVES NEWRD ALG THE FRONT. BELIEVE IN LIGHT OF CURRENT WX THIS SEEMS REASONABLE HWVR NGM LKLY OVER DOING PCPN AMTS THO CONVECTION WILL PRODUCE SOME WELCOMED RAIN. FVR LIGHTER AVN AMTS SINCE MUCH WILL BE POST FNTL. GUID TEMPS LOOK REASONABLE WITH CLDS AND PCPN. .DSM...NONE FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:58 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 32 min |
| May 8, 2:51 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 29 min |
| May 8, 4:11 AM CDT | Severe Thunderstorm Warning | DMX | Dallas | 29 min |
| May 8, 4:22 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 28 min |
| May 8, 5:01 AM CDT | Severe Thunderstorm Warning | DMX | Jasper | 29 min |
| May 8, 5:30 AM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.